Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 11, 2020, 1:53 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2020, 1:53 PM MST (20:53 UTC)
- Expired
- Jul 11, 2020, 4:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 100 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 2771 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
848
WGUS55 KFGZ 112053
FFWFGZ
AZC025-112345-
/O.NEW.KFGZ.FF.W.0004.200711T2053Z-200711T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
153 PM MST Sat Jul 11 2020
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
The Goodwin Fire scar in...
Yavapai County in west central Arizona...
* Until 445 PM MST.
* At 149 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Goodwin Fire scar. Between 0.5 and 1 inch of
rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding in and around the Goodwin
Fire scar.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of areas in and around
the Goodwin Fire scar.
* Some locations that will experience flash flooding include...
Mayer and Spring Valley.
This includes the following highways...
State Route 69 between mile markers 264 and 274.
Additional rainfall amounts of 0.25 to 0.75 inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn Around, Don't Drown! Flash flooding is occurring or imminent
and could affect roadways in Mayer near Big Bug Creek!
&&
LAT...LON 3442 11234 3443 11238 3446 11232 3446 11229
3444 11225 3442 11222 3435 11212 3432 11217
3438 11229
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TPS2 follow-up statements
469
WGUS75 KFGZ 112222
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
Issued by National Weather Service Las Vegas NV
322 PM MST Sat Jul 11 2020
AZC025-112345-
/O.CON.KFGZ.FF.W.0004.000000T0000Z-200711T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
322 PM MST Sat Jul 11 2020
...FLASH FLOOD WARNING FOR THE GOODWIN FIRE SCAR REMAINS IN EFFECT
UNTIL 445 PM MST THIS AFTERNOON FOR SOUTHEASTERN YAVAPAI COUNTY...
At 320 PM MST, Doppler radar indicated thunderstorms continuing to
produce heavy rain over the Goodwin Fire scar. Between 1 and 2
inches of rain have fallen. Flash flooding is ongoing or expected to
begin shortly. One to three foot rises are possible on Big Bug
creek near Mayer.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding in and around the Goodwin Fire scar.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of areas in and around
the Goodwin Fire scar.
Some locations that will experience flash flooding include...
Mayer and Spring Valley.
Additional rainfall amounts of 0.25 to 0.5 inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn Around, Don't Drown! Flash flooding is occurring or imminent
and could affect roadways in Mayer near Big Bug Creek!
&&
LAT...LON 3442 11234 3443 11238 3446 11232 3446 11229
3444 11225 3442 11222 3435 11212 3432 11217
3438 11229
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Outler426
WGUS75 KFGZ 112338
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
Issued by National Weather Service Las Vegas NV
438 PM MST Sat Jul 11 2020
AZC025-112348-
/O.EXP.KFGZ.FF.W.0004.000000T0000Z-200711T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
438 PM MST Sat Jul 11 2020
...FLASH FLOOD WARNING FOR THE GOODWIN FIRE SCAR WILL EXPIRE AT 445
PM MST THIS AFTERNOON FOR SOUTHEASTERN YAVAPAI COUNTY...
The heavy rain has ended. While flash flooding is no longer
expected...elevated flows are still possible on Big Bug Creek.
Please continue to heed remaining road closures and use caution in
the area. Visit weather.gov/flagstaff for more information on
northern Arizona weather conditions.
LAT...LON 3442 11234 3443 11238 3446 11232 3446 11229
3444 11225 3442 11222 3435 11212 3432 11217
3438 11229
$$
OutlerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 10:12 AM MST, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 11, 10:12 AM MST, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1012 AM MST Sat Jul 11 2020 .SYNOPSIS...Expect dangerously hot temperatures across Arizona all weekend and into early next week. Excessive Heat Warnings remain in effect for much of the state below 4500 feet through Monday. Otherwise, a round of isolated to scattered showers and thunderstorms is possible, with activity primarily over higher terrain. && .DISCUSSION...Taking a look at the most recent model guidance, it appears as though there will be enough moisture and instability to largely erode any capping inversion in place this afternoon. As such, have decided to increase the chance for showers and thunderstorms for today. The updated forecast calls for a round of scattered activity to develop over higher terrain along the White Mountains and Mogollon Rim. With the potential for outflow winds to initiate storms in some lower elevation areas later in the afternoon and evening. Lightning and strong outflow winds will be the primary hazards. Otherwise, the current forecast is on track. High pressure is still expected to bring a round of extreme heat for elevations below 4500 feet. Be sure to stay hydrated and avoid outdoor activities. && .PREV DISCUSSION /357 AM MST/...High pressure continues to remain centered over the New Mexico/West Texas region. This will continue to dominate the short term forecast, allowing for near record high temperatures going this weekend with extreme heat lasting through early next week. Extreme heat warnings are currently in effect for all elevations below 4500 feet. This includes the Grand Canyon, Marble Canyon and Glen Canyon with additional extreme heat warnings for elevations below 4500 feet in Yavapai and Gila County. All extreme heat warnings are scheduled to last through at least Monday afternoon. For the second night in a row, moisture associated with convection from Mexico continues to push into the area increasing boundary lay moisture moving into Arizona over the next few days. We are currently have dewpoints in the low to mid 50s across the lower elevation, with locations along the rim in already seeing dewpoints in the mid 40s. As moisture continues to migrate north this will allow additional increases in the dewpoints Arizona The big concern is how much convection this additional moisture will enable, if any. A strong mid level stable layer associated with this high pressure system is expected to be powerfull enough to suppress most of the convection despite potential ingredients being available near surface. However locations of favored convection initiation, like the White Mountains and the Mogollon Rim will have a slight chance of some convection breaking through this stable layer. Chances will be similar to yesterday's storm activity. All but the strongest storms are not expected to produce much precipitation if any, however gusty outflow winds will be possible near any storm that does develop. Afternoon chances of thunderstorm development do increase slightly as the weekend continues and subsequent storms from the thermal low over the Gulf of California continue to push moisture up into the region. Model guidance on this is not consistent, and heavily reliant on the previous days convection driving this moisture into the region, causing low confidence in these solutions playing out on any specific day. Models continue to struggle with how much of this low level moisture is going to be scoured or mixed out by passing a passing shortwave across the northern Great Basin, or a closed low off the california coast. Isentropic analysis is hinting at the potential for enough moisture to stick around to at least keep some isolated storms over the higher terrain in the forecast through the week. Confidence on this moisture remaining is relatively low, but there is some hints of weak monsoonal moisture remaining in the area through the forecast cycle. Looking further into the extended forecast, models continue to struggle to bring a strong start to monsoonal moisture into Arizona. While models historically have had some difficulty catching the initiation of the monsoonal moisture, confidence remains low that a strong surge of moisture moves into the region through the middle of the week. However it should be noted that a potential triggering mechanism in the form of an easterly wave does look to move across the Gulf of Mexico and into Mexico and the American Southwest a little past the ten day mark. && .AVIATION...For the 18Z package...VFR conditions and generally light winds will prevail over the next 24 hours. A few isolated showers and thunderstorms are possible over the higher terrain from 18Z through 04z Sun, with gusty outflow winds possible. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Light winds, hot and mainly dry conditions will continue this weekend. Isolated, high-based thunderstorms are possible over higher terrain from Flagstaff eastward each afternoon. Lightning and gusty outflow winds are the primary hazards. Monday through Wednesday...Daytime temperatures will cool a couple degrees during this period, with breezy southwest winds. Isolated thunderstorms are possible over higher terrain each afternoon. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST Monday FOR AZZ005-018-037-038. Excessive Heat Warning until 8 PM MST Monday FOR AZZ006. && PUBLIC...RR/Suk AVIATION...BAK FIRE WEATHER...BAK For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 11, 1:06 PM MST, 47 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 106 PM MST Sat Jul 11 2020 AZZ018-112030- Northern Gila County- 106 PM MST Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 130 PM MST... At 104 PM MST, Doppler radar was tracking a strong thunderstorm near Hunter Creek, or 14 miles west of Forest Lakes. This storm was nearly stationary. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tonto Village, Kohls Ranch, Hunter Creek, Bear Flat, Upper Tonto Creek Campground, Christopher Creek Campground and Ponderosa Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3426 11095 3422 11108 3429 11117 3436 11108 TIME...MOT...LOC 2004Z 128DEG 1KT 3426 11105 TPS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:06 PM MST | Special Weather Statement | FGZ | 24 min | |
| Jul 11, 3:29 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 46 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.